PHILADELPHIA – The 2018 recall of generic forms of the antihypertensive valsartan exposed weaknesses in the recall systems for generic drugs in both the United States and Canada that caused many patients on the drug to fall through the cracks, according to a study of prescribing patterns in Ontario before and after the recall reported at the American Heart Association scientific sessions.
The results also have been published online in the journal Circulation (2019 Nov 11.).
, of the Western University of Health Sciences in Pomona, Calif., reported that 90% of patients on recalled generic valsartan products switched to another antihypertension drug, but called the 10% for whom the study had no data “concerning.” She also said that ED visits for hypertension (HTN) in the month after the recall spiked 55%, from a rate of 0.11% to 0.17% (P = .02). While small, that increase was statistically significant, she said.
The Food and Drug Administration and Health Canada issued voluntaryof generic forms of valsartan in July 2018 following reports of N-nitrosodimethylamine ( ), a suspected carcinogen, being found in the products. Eventually, the to include valsartan products containing the contaminants N-nitrosodiethylamine (NDEA) and N-nitroso-N-methyl-4-aminobutyric acid (NMBA), as well as losartan and irbesartan products.
The Ontario study evaluated prescribing patterns and health system utilization in four different provincewide health databases and involved 55,461 patients, all of whom were on recalled generic valsartan when Health Canada issued the recall. The study also computed monthly rates of ED visits and hospitalizations for HTN, congestive heart failure, stroke/transit ischemic attack, and MI as primary diagnoses for 18 months before and 6 months after the recall. Rates of utilization for CHF and MI remained relatively flat through the study period, Dr. Jackevicius said, but rates of ED visits for stroke/TIA showed “a very small relative increase: 6% and 8% in ED visits and hospitalizations, respectively.” Respective P values were .020 and .037.
As for the nature of the ED visits after the recall, Dr. Jackevicius said the study did not tease that out. Many visits could have been for uncontrolled HTN or to get expired prescriptions refilled.
“But either way, even if it is just getting a new prescription, this isn’t the best response,” she said.We need to have a better system where patients can more easily or with less burden deal with a recall.”
Session moderatorof Johns Hopkins University in Baltimore, echoed Dr. Jackevicius’s concerns about the handling of drug recalls. “Recalls are increasing,” he said. “Is this just the tip of the iceberg on the quality of generics and we’re going to see these floodgates open? Is this going to be chaos or is this more isolated to this class of medication, the ARBs? This is becoming a little concerning.”
Dr. Jackevicius made note of the recalls that followed the original valsartan recall.
“This really opened a lot of questions in terms of the quality of generic products,” she said. Drug manufacturers are putting safeguards into place to detect these potential contaminants, she said, “but a lot more work needs to be done to ensure the supply. All of these recalls and the prominence of this will be increased.”
The response to the recalls also must undergo revision, she said, citing the experiences of the United States and Canada. “There isn’t really a good system or strategy for recalls in either country,” Dr. Jackevicius said, noting that regulatory bodies notify prescribers and physicians, but “they don’t know which patients are on it.”
A better strategy would be to involve pharmacies more in the process. “The pharmacies have the lot numbers, and they will know what patients are on the recalled drug,” she said. “The pharmacists are the ones who are making the changes in the drugs, and giving them the responsibility so patients don’t have to go into the ED is important. If it’s a basic interchange of a drug, the pharmacists can do that to help raise compliance.”
Dr. Jackevicius had no relevant relationships to disclose.
SOURCE: Jackevicius J. AHA 2019. Session FS.AOS.F1.